Polypharmacy in Older Patients
Polypharmacy is a complex issue especially in the case of older patients. Chemical or physicochemical drug interactions lead to the formation of drug-drug or drug-disease compounds, which differ in activity from the starting baseline. Applying multiple incongruous kinds of medications may lead to a change in pharmacological effect as well as an increased side or toxic effects as possible variants of drug interactions. It is crucial to keep track of the patient’s medication to avoid prescribing inappropriate or incompatible drugs. According to the case description, Mrs. Z’s medication can be ranked as follows (from the least inappropriate to the most inappropriate) (Fick et al., 2003):
We will write a custom Polypharmacy in Older Patients specifically for you for only $14.00 $11,90/page
308 certified writers online
Aspirin Atenolol/Valsartan/Benazepril Simvastatin Celecoxib Pregabalin Morphine Sulfate Citalopram, duloxetine (antidepressants) Diphenhydramine Amitriptyline Cyclobenzaprine Also, diphenhydramine, cyclobenzaprine, and amitriptyline can be listed as possibly ineligible (Fick et al., 2003). The following drug-drug interactions can be defined: Benazepril – Valsartan Celecoxib – Atenolol Aspirin – Celecoxib Citalopram – Amitriptyline/ Duloxetine/ Pregabalin Cyclobenzaprine – Diphenhydramine Cyclobenzaprine – Amitriptyline Morphine Sulfate – Cyclobenzaprine Morphine Sulfate – Diphenhydramine Morphine Sulfate – Amitriptyline According to the description, Mrs. Z has cognitive impairment. Taking into consideration the health status and multiple falls, it is inadvisable to take the centrally acting medications. Such combinations as amitriptyline, pregabalin, citalopram, morphine sulfate, and others are inappropriate (Fick et al., 2003). Besides, the woman has presumable serotonergic overactivity. It can be the consequence of medication intake. For instance, amitriptyline, cyclobenzaprine, or citalopram may cause the woman to appear flushed. Furthermore, BP medication – on board II should be reconsidered. Mrs. Z is orthostatic; subsequently, the dose of Valsartan and Benazepril should be reduced. Thus, the described medication combinations have presumably caused the deterioration in the patient’s condition. References Fick, D., Cooper, J., Wade, W., Waller, J., Maclean, J., & Beers, M. (2003). Updating the beers criteria for potentially inappropriate medication use in older adults: Results of a US consensus panel of experts. JAMA Internal Medicine, 163(22), 2716-2724. Web.